Vermont, 2013Hail and Damaging Winds in Vermont, September 11 to 12, 2013
September 11 to 12, 2013 · NWS BTV · 31 events in 10 counties and zones
A weak area of low pressure traveling along a stationary front, draped across NY and VT, embedded in an unseasonably warm and unstable air mass resulted in a series of thunderstorms that moved across Vermont during the late afternoon and evening. Some of these thunderstorms produced damaging winds of downed trees and utility lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure traveling along a stationary front, draped across NY and VT, embedded in an unseasonably warm and unstable air mass resulted in a series of thunderstorms that moved across Vermont during the late afternoon and evening. Some of these thunderstorms produced damaging winds of downed trees and utility lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 11, 1:45 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT WED SEP 11 2013
.SYNOPSIS...
IT WILL BE HOT AND HUMID TODAY WITH A THREAT OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH
LATER TONIGHT INTO THURSDAY...BRINGING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION...WITH HEAVY RAINFALL POSSIBLE.
THE COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT. IT WILL
BE MUCH COOLER WITH LINGERING SHOWERS FRIDAY. HIGH PRESSURE WILL
THEN BRING DRY AND COOL WEATHER TO THE NORTH COUNTRY THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 244 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH NUMBER 521
HAS BEEN ISSUED FOR THE ENTIRE NORTH COUNTRY UNTIL 10PM TONIGHT.
GOING FORECAST OF STRONG TO SEVERE THUNDERSTORM THREAT ON TRACK.
PREVIOUS DISCUSSION...TEMPS IN THE M80S-L90S ALREADY WITH
DEWPTS IN THE U60S-L70S RESULTING IN HEAT INDEX VALUES IN THE
M90S. SW FLOW DOWNSLOPING IN THE LEE OF THE ADKS HAVE INCREASED
TEMPS...MOST NOTABLE AT KPBG INCREASING 7 DEGREES IN AN HR.
CONVECTION TO THE N IN SRN QUEBEC AND ERN ONTARIO HAS
STARTED...ALSO TO THE SW...CONVECTION OVER PA AND WV DEVELOPING
AND WILL GRADUALLY MOVE NE.
PREVIOUS DISCUSSION...WARM FRONT TO THE NORTH WITH HAZY HOT AND
HUMID CONDITIONS THIS MORNING AS DEWPTS HAVE RISEN TO THE LOWER
70S. WITH PLENTY OF SUNSHINE EXPECTED INTO EARLY AFTERNOON AND
850 MB TEMPERATURES NEAR 20C...EXPECT HIGH TEMPERATURES TO CLIMB
INTO THE LOWER 90S IN THE VALLEYS. S-SW FLOW OVER THE REGION
CONTINUES TO USHER IN WARM MOIST AIR...COMBINED WITH SUNSHINE
INCREASES INSTABILITY OVER THE AREA. MODEL SOUNDINGS INDICATE
SUFFICIENT INSTABILITY AND SHEAR FOR POTENTIAL SEVERE WEATHER
WITH LIFTED INDICES OF -5C TO -8C... SBCAPE VALUES OF 2000-2500
J/KG AND 0-6 KM SHEAR OF 30-40 KNOTS. THERE ARE ALSO SOME SLIGHT
HEIGHT FALLS THIS AFTERNOON IN ADVANCE OF DEEPENING TROUGH OVER
THE GREAT LAKES REGION. BUT THE PROBLEM IS LACK OF A NOTICEABLE
TRIGGER WITH NO SIGNIFICANT FORCING. THERE ARE SUBTLE BOUNDARIES
LEFT OVER FROM LAST NIGHTS CONVECTION TO THE NORTH AND SOME
EVIDENCE OF WEAK PRE- FRONTAL TROUGH...WHICH COMBINED WITH
DIFFERENTIAL HEATING MAY BE ENOUGH FOR THUNDERSTORM DEVELOPMENT.
AREA OF MORE ORGANIZED STORMS LIKELY TO BE IN THE SLV AND ADKS
WITH STRONGEST SHEAR NEAR WARM FRONT..SO AREAS N AND W.
ELSEWHERE...PULSE/MULTICELL STORMS PSBL TO MOVE FROM SE TO WNW.
ANY STORMS THAT DO DEVELOP HAVE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 531 AM EDT WEDNESDAY...WARM AND MUGGY AIRMASS WILL BE IN PLACE
TONIGHT INTO THURSDAY. THREAT OF SHOWERS AND THUNDERSTORMS WILL
BE INCREASING TONIGHT AS UPPER TROUGH DEEPENS TO OUR WEST OVER THE
GREAT LAKES AND UPPER LEVEL JET NEARS THE SAINT LAWRENCE VALLEY.
DURING THE DAY THURSDAY...PRECIPITATION CHANCES INCREASE FURTHER AS
UPPER LEVEL JET DYNAMICS BECOME MORE FAVORABLE AS TROUGH CONTINUES
TO DEEPEN WHILE MOVING INTO THE NORTHEAST. IN ADDITION...STRONG
SURFACE COLD FRONT WILL APPROACH THE REGION DURING THE MORNING AND
MOVE ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS. WITH
PRECIPITABLE WATER VALUES OF 1.6 TO 2 INCHES...IT ALL ADDS UP TO
THREAT FOR SOME HEAVY RAINFALL. THIS COMBINED WITH CORFIDI VECTORS
SUPPORTING POSSIBLE TRAINING OF SHOWERS AND STORMS COULD LEAD TO SOME
FLOODING. COVERAGE AND INTENSITY OF SHOWERS AND STORMS WILL
GRADUALLY DECREASE FROM WEST TO EAST THURSDAY NIGHT AS THE FRONT
PUSHES EAST OF FORECAST AREA. TOTAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN STORMS
OR WITH TRAINING CELLS.
DEEP UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST ACROSS THE AREA ON
FRIDAY...RESULTING IN CLOUDS AND THE CHANCE FOR SHOWERS. IT WILL BE
BREEZY AND MUCH COOLER WITH HIGHS NOT MUCH ABOVE THE EARLY MORNING
LOWS...IN THE UPPER 50S AND LOWER 60S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 122 PM EDT WEDNESDAY...DEEP UPPER LEVEL TROUGH WHICH WILL
HAVE BROUGHT WIDESPREAD RAINFALL TO THE NORTHEAST OVER THE
PREVIOUS 2 DAYS WILL CONTINUE A SLOW EASTWARD PROGRESSION ACROSS
THE BTV CWA ON SATURDAY. STRONG COLD AIR ADVECTION ON NORTHWEST
FLOW WILL PRODUCE STEEP LOW LEVEL LAPSE RATES WHICH WILL KEEP
SOME LINGERING SHOWERS AROUND THOUGH MOSTLY ACROSS EASTERN
VERMONT AND MAINLY IN THE MORNING HOURS AS HIGH PRESSURE BUILDS
IN FROM THE WEST. HIGH PRESSURE MOVES ACROSS THE REGION SATURDAY
NIGHT THROUGH SUNDAY WITH CLEAR AND COOL CONDITIONS EXPECTED. BY
LATE SUNDAY AFTERNOON AN UPPER LEVEL TROUGH AND ATTENDING COLD
FRONT APPROACHES THE SAINT LAWRENCE VALLEY...PUSHING ACROSS THE
NORTH COUNTRY SUNDAY NIGHT INTO MONDAY MORNING. CURRENT PROGGED
MOISTURE IS FAIRLY WEAK SO THINKING PRECIP WILL BE SHOWERY IN
NATURE WITH NOT A WHOLE LOT OF QPF. OF MORE INTEREST THOUGH...AT
LEAST FOR WINTER LOVERS LIKE ME IS THE PROGGED 850MB TEMPS
FALLING TO ZERO TO -2C MIDDAY MONDAY. COULD WE SEE OUR FIRST
SNOWFLAKES AT THE SUMMITS? STAY TUNED. FRONT MOVES THROUGH THE
REGION MONDAY NIGHT WITH HIGH PRESSURE RETURNING TO THE NORTHEAST
FOR THE REMAINDER OF THE PERIOD THROUGH WEDNESDAY.
TEMPS THROUGH THE PERIOD WILL BE VERY SEASONAL...JUST SLIGHTLY
BELOW NORMAL WITH HIGHS GENERALLY IN THE 60S...AND LOWS IN THE
40S.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...GENERALLY VFR CONDITIONS EXPECTED OVER THE
NEXT 12 HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING...
BRIEFLY REDUCING CIGS/VSBY TO IFR/MVFR LATE THIS AFTERNOON AND
EVENING. HARD TO PINPOINT TSRA AT ANY TERMINAL AT THIS TIME SO
HAVE JUST INCLUDE VCTS FOR NOW THROUGH 06Z. BRIEF BREAK IN WX FROM
06Z-09Z WITH SOME PATCHY MVFR BR LIKELY...BEFORE A COLD FRONT
ENTERS THE REGION FROM THE WEST SPREADING MVFR CONDITIONS IN RAIN
FROM KMSS AT 09Z TO KBTV BY 12Z. MVFR RAIN THEN CONTINUES THROUGH
THE REMAINDER OF THE TAF PERIOD WITH PERIOD OF IFR VSBY POSSIBLE.
OUTLOOK 18Z THURSDAY THROUGH MONDAY...
18Z THURSDAY THROUGH 12Z FRIDAY...IFR/MVFR LIKELY IN SHOWERS AND
THUNDERSTORMS AS A COLD FRONTAL PUSHES THROUGH THE REGION.
12Z FRIDAY THROUGH 12Z SATURDAY...MIX OF MVFR/VFR WITH SCATTERED
SHOWERS AS UPPER LEVEL TROUGH ASSOCIATED WITH THE AFOREMENTIONED
FRONTS TRACKS THROUGH THE NORTHEAST.
12Z SATURDAY THROUGH 00Z MONDAY...VFR UNDER HIGH PRESSURE.
00Z MONDAY THROUGH 00Z TUESDAY...MAINLY VFR WITH SCATTERED MVFR
RAIN SHOWERS AS A WEAK COLD FRONT MOVES THROUGH THE NORTHEAST.
&&
.CLIMATE...
NEAR-RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES ARE FORECAST TO
OCCUR ON WEDNESDAY ACROSS THE NORTH COUNTRY. BELOW ARE THE RECORDS
AND THE YEARS IN WHICH THEY WERE SET.
RECORD HIGHS:
BURLINGTON (BTV)- 95F (1931)
MONTPELIER (MPV)- 85F (1961, 1952)
MASSENA (MSS)- 87F (1961)
ST. JOHNSBURY (SJBV1)- 93F (1931)
RECORD HIGH MINS:
BURLINGTON (BTV)- 70F (1947, 1925, 1922)
MONTPELIER (MPV)- 61F (1961)
MASSENA (MSS)- 72F (1961)
ST. JOHNSBURY (SJBV1)- 69F (1922)
&&
.EQUIPMENT...
AS OF 719 PM EDT SATURDAY...NOAA WEATHER RADIO STATION WXM 44,
BROADCASTING FROM THE TOP OF MOUNT ASCUTNEY VERMONT...REMAINS OFF
THE AIR DUE TO A DAMAGED ANTENNA. REPLACEMENT PARTS HAVE BEEN
ORDERED AND THE REPAIR WORK HAS NOW BEEN SCHEDULED FOR SEPTEMBER
17-20.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...RJS
NEAR TERM...RJS/KGM
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...LAHIFF
CLIMATE...MUCCILLI
EQUIPMENT...WFO BTV
Hazardous weather outlook, Sep 11, 1:41 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED SEP 11 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-121845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
241 PM EDT WED SEP 11 2013
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
CONDITIONS WILL CONTINUE TO BECOME FAVORABLE FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND THE FIRST HALF OF THE NIGHT. FOR THIS EVENT THERE
WILL BE TWO DIFFERENT THREATS FOR STORMS. THE FIRST WILL BE OUT
ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK WHERE A LINE OF STORMS
IS EXPECTED TO FOR OVER SOUTHEAST ONTARIO PROVINCE AND MOVE INTO THE
SAINT LAWRENCE VALLEY LATE THIS AFTERNOON OR EVENING. THE MAIN
THREAT WITH THIS LINE WOULD BE STRONG WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. THE OTHER THREAT WILL BE STORMS FORMING OVER
THE CENTRAL AND EASTERN PORTIONS OF NEW YORK STATE AND MOVING EAST
AND NORTHEAST INTO THE NORTHERN ADIRONDACKS...THE CHAMPLAIN
VALLEY...AND THE REMAINDER OF VERMONT. THESE STORMS WILL BE OF
SHORTER DURATION AND MORE ISOLATED TO SCATTERED IN NATURE...BUT WILL
STILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. THE MOST
FAVORABLE TIMING FOR THESE STORMS WILL BE BETWEEN 500 PM AND
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE WIDESPREAD ACROSS THE
NORTH COUNTRY ON THURSDAY WITH HEAVY RAINFALL POSSIBLE. COOLER AND
DRIER WEATHER EXPECTED FOR THE REST OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Sep 11, 1:25 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EDT WED SEP 11 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-120000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
225 PM EDT WED SEP 11 2013
...THREAT FOR STRONG TO SEVERE STORMS CONTINUES...
CONDITIONS WILL CONTINUE TO BECOME FAVORABLE FOR THE DEVELOPMENT OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND THE FIRST HALF OF THE NIGHT. FOR THIS EVENT THERE
WILL BE TWO DIFFERENT THREATS FOR STORMS. THE FIRST WILL BE OUT
ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK WHERE A LINE OF STORMS
IS EXPECTED TO FOR OVER SOUTHEAST ONTARIO PROVINCE AND MOVE INTO THE
SAINT LAWRENCE VALLEY LATE THIS AFTERNOON OR EVENING. THE MAIN
THREAT WITH THIS LINE WOULD BE STRONG WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. THE OTHER THREAT WILL BE STORMS FORMING OVER
THE CENTRAL AND EASTERN PORTIONS OF NEW YORK STATE AND MOVING EAST
AND NORTHEAST INTO THE NORTHERN ADIRONDACKS...THE CHAMPLAIN
VALLEY...AND THE REMAINDER OF VERMONT. THESE STORMS WILL BE OF
SHORTER DURATION AND MORE ISOLATED TO SCATTERED IN NATURE...BUT WILL
STILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. THE MOST
FAVORABLE TIMING FOR THESE STORMS WILL BE BETWEEN 500 PM AND
MIDNIGHT.
EVENSON
Special weather statement, Sep 11, 1:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT WED SEP 11 2013
NYZ030-034-035-VTZ005-009-112000-
EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN ESSEX NY-
259 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN ESSEX...
NORTHWESTERN ADDISON...SOUTH CENTRAL FRANKLIN AND SOUTHWESTERN
CHITTENDEN COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR AXTON LANDING...MOVING
EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH ELBA...LAKE PLACID...MOUNT VAN HOEVENBERG...KEENE...UPPER
JAY...DEERHEAD...EXIT 32 I87...REBER...BOQUET...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4449 7339 4423 7329 4408 7428 4411 7429
4411 7438 4424 7443
LAHIFFSpecial weather statement, Sep 11, 2:56 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT WED SEP 11 2013
VTZ004-007-008-112100-
CALEDONIA VT-ESSEX VT-WASHINGTON VT-
356 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA...
NORTHEASTERN WASHINGTON AND SOUTHERN ESSEX COUNTIES...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST DANVILLE...MOVING
EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
VICTORY...LYNDONVILLE...SOUTH KIRBY...GRANBY...GALLUP
MILLS...MAIDSTONE STATE PARK...MAIDSTONE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4456 7159 4453 7157 4449 7159 4447 7164
4440 7171 4431 7222 4449 7241 4479 7159
4478 7158 4475 7162 4473 7162 4465 7155
4458 7153
MUCCILLISpecial weather statement, Sep 11, 3:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT WED SEP 11 2013
VTZ003-007-008-010-112115-
CALEDONIA VT-ORANGE VT-ORLEANS VT-WASHINGTON VT-
412 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN ORANGE...SOUTH
CENTRAL ORLEANS...SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH FAYSTON...MOVING
EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RIVERTON...EXIT 9 I89...EXIT 8 I89...MONTPELIER...EAST MONTPELIER...
EAST MONTPELIER CENTER...PLAINFIELD...NORTH MONTPELIER...STILLWATER
STATE PARK...RICKER STATE PARK...PEACHAM...EWELLS MILLS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4409 7289 4429 7291 4436 7286 4436 7282
4439 7281 4440 7283 4443 7274 4440 7266
4448 7259 4443 7250 4455 7240 4459 7227
4429 7204 4428 7206 4415 7204
MUCCILLIThunderstorm Wind, Addison
- When
- September 11, 3:20 PM EST
- Where
- Addison County, 0.69 mi N of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.140, -73.080
Tree down on Burpee road and several trees down on the west side of town as well.
Hail, Addison
- When
- September 11, 4:05 PM EST
- Where
- Addison County, 0.85 mi SE of Cornwall
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.960, -73.210
Nickel size hail reported.
Hail, Addison
- When
- September 11, 4:15 PM EST
- Where
- Addison County, 1.21 mi NW of Lake Dunmore
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.930, -73.100
Quarter size hail reported.
Hail, Addison
- When
- September 11, 4:20 PM EST
- Where
- Addison County, 0.5 mi W of East Middlebury
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.970, -73.110
Nickel size hail reported.
Hail, Grand Isle
- When
- September 11, 4:25 PM EST
- Where
- Grand Isle County, Alburg
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.970, -73.300
Golf ball size hail reported with isolated vehicle and awning damage.
Thunderstorm Wind, Franklin
- When
- September 11, 4:40 PM EST
- Where
- Franklin County, 0.85 mi NW of Highgate Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.980, -73.110
Trees down. Also pontoon boat flipped over and boat dock damaged in Missisquoi Bay.
Hail, Windsor
- When
- September 11, 4:45 PM EST
- Where
- Windsor County, Bethel
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.830, -72.630
Quarter to larger (Walnut) size hail reported.
Hail, Franklin
- When
- September 11, 5:03 PM EST
- Where
- Franklin County, 1.69 mi NE of Montgomery
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -72.610
Quarter size hail reported.
Thunderstorm Wind, Orange
- When
- September 11, 5:10 PM EST
- Where
- Orange County, 0.69 mi N of Bradford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -72.130
State police report numerous trees down across town.
Thunderstorm Wind, Orange
- When
- September 11, 5:10 PM EST
- Where
- Orange County, 0.5 mi E of Newbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -72.060
Trees down around Halls Lake, some structural damage to camps and homes.
Thunderstorm Wind, Orleans
- When
- September 11, 5:40 PM EST
- Where
- Orleans County, 0.69 mi S of Orleans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.810, -72.200
Two willow trees blown down by thunderstorm winds.
Thunderstorm Wind, Orleans
- When
- September 11, 5:50 PM EST
- Where
- Orleans County, 1.96 mi E of Evansville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.800, -72.090
Several trees downed by thunderstorm winds across town.
Thunderstorm Wind, Orleans
- When
- September 11, 5:50 PM EST
- Where
- Orleans County, 0.85 mi SE of Morgan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.910, -72.010
Thunderstorm Wind, Caledonia
- When
- September 11, 5:52 PM EST
- Where
- Caledonia County, Newark Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.700, -71.930
Thunderstorm Wind, Essex
- When
- September 11, 5:54 PM EST
- Where
- Essex County, 0.85 mi SE of East Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.660, -71.890
Trees and power lines reported down.
Thunderstorm Wind, Orleans
- When
- September 11, 5:55 PM EST
- Where
- Orleans County, Westmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.770, -72.050
Trees down throughout town and Lake Willoughby. Some light damage to camps.
Thunderstorm Wind, Essex
- When
- September 11, 5:55 PM EST
- Where
- Essex County, Island Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.820, -71.880
Trees down throughout the town and neighboring communities.
Thunderstorm Wind, Rutland
- When
- September 11, 6:25 PM EST
- Where
- Rutland County, Pawlet
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.350, -73.180
Several trees and utility lines reported down in Pawlet north to Lake St. Catherine.
Thunderstorm Wind, Rutland
- When
- September 11, 6:40 PM EST
- Where
- Rutland County, Fair Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.600, -73.270
Several trees and power lines down.
Thunderstorm Wind, Windsor
- When
- September 11, 7:00 PM EST
- Where
- Windsor County, Ludlow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.400, -72.700
Thunderstorm Wind, Windsor
- When
- September 11, 7:00 PM EST
- Where
- Windsor County, 0.85 mi NE of Bridgewater Corners
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.590, -72.660
Trees and numerous utility lines down along with reports of pea size hail.
Thunderstorm Wind, Windsor
- When
- September 11, 7:00 PM EST
- Where
- Windsor County, 0.85 mi SE of Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.260, -72.590
Trees reported down by thunderstorm winds.
Thunderstorm Wind, Windsor
- When
- September 11, 7:00 PM EST
- Where
- Windsor County, 0.69 mi S of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.290, -72.480
Thunderstorm Wind, Windsor
- When
- September 11, 7:12 PM EST to 7:22 PM EST
- Where
- Windsor County, 1.38 mi N of Hartland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.570, -72.400
Several trees down on Interstate 91 between mile markers 62 and 73.
Thunderstorm Wind, Windsor
- When
- September 11, 7:14 PM EST
- Where
- Windsor County, 0.5 mi W of Talcville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.870, -72.810
Tree and several branches reported down.
Thunderstorm Wind, Windsor
- When
- September 11, 7:18 PM EST
- Where
- Windsor County, 0.85 mi SW of Hartford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.660, -72.340
Thunderstorm Wind, Windsor
- When
- September 11, 7:18 PM EST
- Where
- Windsor County, Royalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.820, -72.550
Trees and power lines down in Royalton and South Royalton.
Thunderstorm Wind, Orange
- When
- September 11, 7:24 PM EST
- Where
- Orange County, 0.5 mi W of Braintree Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.970, -72.690
Trees and power lines down along Flint road.
Thunderstorm Wind, Orange
- When
- September 11, 7:26 PM EST
- Where
- Orange County, 0.69 mi N of Randolph
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.930, -72.670
Numerous trees down across central and southern Orange county.
Thunderstorm Wind, Washington
- When
- September 11, 7:55 PM EST
- Where
- Washington County, 3.4 mi SE of Fairmont Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.230, -72.440
Trees down along Upper road.
Thunderstorm Wind, Caledonia
- When
- September 12, 3:12 PM EST
- Where
- Caledonia County, 0.69 mi S of Groton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 44.210, -72.200
Several trees and power lines down along Route 302.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 11, 2013$20,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477486, 477480, 477481, 477482, 477483, 477487, 477484, 477485, 477488, 477489, 477490, 477491, 477493, 477495, 477499, 477492, 477494, 477498, 477502, 477496, 477500, 477504, 477511, 477507, 477501, 477505, 477510, 477509, 477508, 477512, 477513.